Arkansas, 2001

Damaging Wind in Arkansas, May 20, 2001

May 20, 2001 · NWS LZK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 20, 2:40 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, May 20, 2:40 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
340 PM CDT SUN MAY 20 2001

ONE ROUND OF THUNDERSTORMS MOVED ACROSS MUCH OF NORTHERN INTO CENTRAL
ARKANSAS THIS MORNING/EARLY AFTERNOON...WITH QUITE A FEW REPORTS OF
STRONG/DAMAGING WINDS AND HAIL. MAY HAVE BEEN A COUPLE OF TORNADOES
AS WELL. MORE TO COME TONIGHT.

SATELLITE SHOWING THAT STORMS THIS MORNING MOVING EAST OF REGION.
SKIES CLEARING...WITH SUN WARMING ATMOSPHERE IN A HURRY. AT THE SAME
TIME...SYSTEM ALOFT MOVING THROUGH CENTRAL KANSAS/NORTHERN
OKLAHOMA...WITH SCATTERED STORMS FIRING JUST AHEAD OF SYSTEM.
TORNADO WATCH POSTED UNTIL 9PM IN MUCH OF EASTERN OKLAHOMA.

SYSTEM ALOFT WILL MOVE OVER NORTHERN/CENTRAL ARKANSAS TONIGHT.
STRONG COLD FRONT WILL PUSH INTO CENTRAL SECTIONS OF THE STATE FROM
THE NORTHWEST BY 7 AM MONDAY. FRONT WILL INTERACT WITH SYSTEM ALOFT
TO PRODUCE WIDESPREAD THUNDERSTORMS...WITH SEVERE WEATHER LIKELY.
WORDED ACCORDINGLY IN FORECAST.

FRONT WILL CONTINUE PUSHING THROUGH SOUTHERN ARKANSAS MONDAY
MORNING...WITH SEVERE WEATHER STILL POSSIBLE AHEAD OF FRONT. BEHIND
FRONT...DRAMATICALLY COOLER WITH BREEZY NORTHWEST WIND AND LOTS OF
CLOUDS. LOOKS LIKE THERE WILL BE SOME LEFTOVER RAIN/A FEW
THUNDERSHOWERS AS WELL.

MONDAY NIGHT/TUESDAY...CLOUDS WILL DECREASE WITH BELOW NORMAL
TEMPERATURES EXPECTED.

LOOKING AHEAD...UPPER LEVEL LOW PRESSURE IN OHIO VALLEY WILL
RETROGRADE TOWARD ARKANSAS WEDNESDAY/THURSDAY...WITH PLENTY OF
CLOUDS/COOL WEATHER CONTINUING. UPPER LOW WILL DRIFT BACK TO THE
NORTHEAST THROUGH THE WEEKEND...WITH NOT AS MANY CLOUDS AND A SLOW
WARMUP.  (46)

.LIT...NONE

In the hours before

Local storm report, May 20, 12:40 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
140 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    5 N MT VERNON             AR   60 MPH TSTM GUST
05/20/01   FAULKNER                       REPORTED BY FIRE DEPT.

1205 PM    5 N MT VERNON             AR   .88 INCH HAIL
05/20/01   FAULKNER                       REPORTED BY FIRE DEPT.

1205 PM    ROSE BUD                  AR
05/20/01   WHITE                          SPOTTER FOR FIRE DEPT.
                                          OBSERVED A FUNNEL CLOUD
                                          DEVELOPING.

1215 PM    2 SE EDGEMONT             AR   60 MPH TSTM GUST
05/20/01   CLEBURNE                       AT GREERS FERRY. REPORTED
                                          BY SPOTTER.

1215 PM    2 SE EDGEMONT             AR   .88 INCH HAIL
05/20/01   CLEBURNE                       RERPORTED AT GREERS FERRY.
                                          REPORTED BY SPOTTER.

1220 PM    5 SE SHIRLEY              AR   .75 INCH HAIL
05/20/01   VAN BUREN                      DIME SIZE HAIL AT
                                          FAIRFIELD BAY. REPORTED BY
                                          KFFB RADIO.

1225 PM    MC RAE                    AR
05/20/01   WHITE                          FUNNEL CLOUD REPORTED BY
                                          SPOTTER.

1226 PM    PANGBURN                  AR   WIND DAMAGE
05/20/01   WHITE                          TREES DOWN. REPORTED BY
                                          POLICE.

1230 PM    SEARCY                    AR   WIND DAMAGE
05/20/01   WHITE                          CANOPY OVER GAS PUMPS
                                          BLOWN DOWN. ON HIGHWAY 36
                                          ON WEST SIDE OF SEARCY.
                                          REPORTED BY SEARCY POLICE.

0100 PM    TUPELO                    AR   TORNADO
05/20/01   JACKSON                        STATE TROOPER OBSERVED A
                                          TORNADO IN A FIELD SOUTH
                                          OF WELDON. RADAR INDICATED
                                          THIS WOULD HAVE BEEN NEAR
                                          TUPELO.

0109 PM    7 W AMAGON                AR   WIND DAMAGE
05/20/01   JACKSON                        STORM SPOTTER OBSERVED
                                          ROOF BEING BLOWN OFF A
                                          SHED AT THE INTERSECTION
                                          OF HIGHWAYS 14 AND 17.

28
Local storm report, May 20, 12:52 PM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
152 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    2 W ROSE BUD              AR   WIND DAMAGE
05/20/01   FAULKNER                       TREES DOWN. LAWN FURNITURE
                                          BLOWN AROUND. REPORTED BY
                                          SPOTTER.

1255 PM    DESHA                     AR   WIND DAMAGE
05/20/01   INDEPENDENCE                   TREES AND POWER LINES
                                          DOWN. REPORTED BY HAM
                                          RADIO OPERATOR.

1255 PM    SOUTH SIDE                AR   WIND DAMAGE
05/20/01   INDEPENDENCE                   TREES AND POWER LINES
                                          DOWN. REPORTED BY HAM
                                          RADIO OPERATOR.
Local storm report, May 20, 1:04 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
204 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 PM    1 E ROSE BUD              AR   WIND DAMAGE
05/20/01   WHITE                          TREE DOWN. REPORTED BY
                                          STORM SPOTTER.

1210 PM    PEARSON                   AR   WIND DAMAGE
05/20/01   CLEBURNE                       SEVERAL METAL
                                          COMMERCIAL BUILDINGS
                                          WITH MAJOR DAMAGE. MANY
                                          LARGE TREES DOWN.
                                          SEVERAL BARNS WITH
                                          ROOFS OFF. POWER LINES
                                          DOWN. REPORTED BY
                                          K97.7/THUNDER 101.5
                                          RADIO.
Special weather statement, May 20, 2:55 PM CST, 3 hours 10 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-
210600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
355 PM CDT SUN MAY 20 2001

...SEVERE WEATHER LIKELY FOR MUCH OF ARKANSAS TONIGHT...

A ROUND OF SEVERE THUNDERSTORMS THAT ENTERED WESTERN ARKANSAS AT MID
MORNING WAS MOVING EASTWARD OUT OF THE STATE BY MID AFTERNOON.
CLOUDS DECREASED BEHIND THE STORMS...WITH THE SUN WARMING THE
ATMOSPHERE MAKING IT UNSTABLE. MORE SEVERE STORMS WILL
DEVELOP TONIGHT...WITH SEVERE WEATHER LIKELY.

AT 330 PM THIS AFTERNOON...SCATTERED STRONG TO SEVERE
THUNDERSTORMS WERE DEVELOPING IN KANSAS AND OKLAHOMA...WITH A
TORNADO WATCH POSTED IN EASTERN OKLAHOMA UNTIL 9 PM.

THE STORMS WERE AHEAD OF A COLD FRONT LOCATED OVER THE CENTRAL
PLAINS. THIS COUPLED WITH AN APPROACHING UPPER LEVEL SYSTEM
WILL SET THE STAGE FOR MORE SEVERE THUNDERSTORMS IN ARKANSAS LATE
THIS AFTERNOON AND TONIGHT. THE STORMS WILL LIKELY PRODUCE
TORNADOES...LARGE HAIL...AND DAMAGING STRAIGHT-LINE WINDS.

WHILE MOST AREAS OF ARKANSAS HAVE THE POSSIBILITY FOR SOME SEVERE
STORMS...THE PRIME FOCUS WILL BE ON ABOUT THE NORTHERN HALF OF THE
STATE.

PEOPLE ACROSS ARKANSAS...ESPECIALLY THOSE IN THE NORTHERN HALF
OF THE STATE...SHOULD KEEP TRACK OF THE LATEST WEATHER CONDITIONS AND
FORECASTS LATE THIS AFTERNOON AND TONIGHT. BE READY TO TAKE QUICK
ACTION IF WARNINGS ARE ISSUED.

22/46
Special weather statement, May 20, 5:48 PM CST, 17 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>065-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
648 PM CDT SUN MAY 20 2001

...TORNADO WATCH FOR THE NORTHERN TWO THIRDS OF ARKANSAS UNTIL
11 PM...

A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF NORTH AND CENTRAL
ARKANSAS UNTIL 11 PM TONIGHT. THE WATCH GENERALLY COVERS THOSE
AREAS NORTH OF A LINE THAT EXTENDS FROM DE QUEEN TO DUMAS.

VERY WARM...MOIST AND UNSTABLE AIR HAD OVERTAKEN MUCH OF ARKANSAS
SUNDAY AFTERNOON. A STRONG COLD FRONT AND UPPER LEVEL STORM SYSTEM
WILL MOVE EAST INTO ARKANSAS TONIGHT. THIS WILL SET THE STAGE FOR
SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WIND GUSTS. IN
ADDITION...WINDS ALOFT SUGGEST THE POSSIBILITY OF TORNADOES. THE
THUNDERSTORMS MAY PERSIST WELL INTO THE NIGHT.

PEOPLE ACROSS ARKANSAS...ESPECIALLY THOSE IN NORTH AND CENTRAL
ARKANSAS...SHOULD KEEP TRACK OF THE LATEST WEATHER CONDITIONS. BE
PREPARED TO TAKE QUICK ACTION WHEN WARNINGS ARE ISSUED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO...OR CABLE TV FOR THE
LATEST STATEMENTS AND POSSIBLE WARNINGS.

45
Local storm report, May 20, 5:53 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
653 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0559 PM    ATKINS                    AR   .75 INCH HAIL
05/20/01   POPE                           REPORTED BY PUBLIC.

0607 PM    1 NW MORRILTON            AR   1 INCH HAIL
05/20/01   CONWAY                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0640 PM    LAMAR                     AR   .75 INCH HAIL
05/20/01   JOHNSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Faulkner

When
May 20, 6:05 PM CST
Where
Faulkner County, 6 mi E of Greenbrier
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
35.233, -92.300

Thunderstorm winds blew down several large trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250638.